Kansas, 2012

Damaging Wind in Kansas, July 28, 2012

July 28, 2012 · NWS GLD · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon in the McCook, NE, Oberlin and Norton areas. An isolated severe wind gust of 68 mph was reported at the Norton AWOS site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms developed during the afternoon in the McCook, NE, Oberlin and Norton areas. An isolated severe wind gust of 68 mph was reported at the Norton AWOS site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 28, 2:24 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 28, 2:24 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT SAT JUL 28 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 224 PM MDT SAT JUL 28 2012

WV IMAGERY AND RUC H5 ANALYSIS SHOW STRONG RIDGE EXTENDING FROM THE
WESTERN US TO THE CENTRAL MISSISSIPPI RIVER VALLEY WITH A 597 HEIGHT
CENTER OVER NE OKLAHOMA. A PLUME OF MONSOONAL MOISTURE CONTINUES TO
ADVECT NORTH AND EAST ALONG THE WESTERN EXTENT OF THE RIDGE WITH
SEVERAL WEAK SHORTWAVE TROUGHS MOVING INTO THE TRI-STATE AREA FROM
THE WEST. AT THE SURFACE A COLD FRONT HAS STALLED OVER THE CWA AND
WILL ACT AS THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH THE
NEXT FEW DAYS.

EARLY THIS AFTERNOON ISOLATED THUNDERSTORMS HAVE ALREADY DEVELOPED
ACROSS THE NE CWA NEAR MCCOOK ALONG THE FRONT WITH CUMULUS FURTHER
SOUTH AND EAST. RUC SOUNDINGS CONTINUE TO SHOW INVERTED-V TYPE
SOUNDINGS ALONG WITH DCAPE VALUES AROUND 1400 J/KG OR GREATER ACROSS
THE EASTERN PART OF THE CWA...WHICH SUPPORTS A THREAT FOR STRONG
DAMAGING WINDS WITH ANY THUNDERSTORMS THAT DEVELOP. PWAT VALUES ARE
ACTUALLY PRETTY GOOD WITH VALUES AROUND 1.4-1.5 AS A RESULT OF
MONSOONAL MOISTURE ADVECTING INTO THE MID LEVELS...SO THUNDERSTORM
COULD BE GOOD RAIN PRODUCERS THOUGH STORM MOTIONS AROUND 20KT SHOULD
KEEP FLASH FLOOD THREAT LIMITED. STORM THUNDERSTORM ACTIVITY THIS
EVENING SHOULD BE TIED TO DIURNAL PROCESSES WITH ACTIVITY ENDING
SHORTLY AFTER SUNRISE.

SUNDAY...THERE WILL BE VERY LITTLE CHANGE IN THE PATTERN AS THE
STATIONARY FRONT LINGERS OVER THE CWA...AND THE RIDGE REMAINS IN
PLACE. THUNDERSTORMS SHOULD REDEVELOP BY THE AFTERNOON WITH THE
FRONT AGAIN ACTING AS THE MAIN FOCUS FOR INITIATION. NAM SOUNDINGS
SHOW EVEN BETTER MID LEVEL MOISTURE SUNDAY AFTERNOON WITH PWAT
VALUES IN EXCESS OF 1.6...WHICH IS ANOMALOUSLY HIGH FOR THIS TIME
OF YEAR. CONSIDERING THAT AND VERY LIGHT STORM MOTIONS ON SUNDAY
IN THE ABSENCE OF ANY FLOW ALONG THE STATIONARY FRONT...THERE WILL
BE AN INCREASED THREAT OF FLASH FLOODING WITH ANY THUNDERSTORMS
THAT DO DEVELOP. COVERAGE WILL BE A QUESTION...SO I AM NOT
CONFIDENT ENOUGH TO ISSUE A FLASH FLOOD WATCH FOR SUNDAY
AFTERNOON/EVENING DURING THIS FORECAST CYCLE...HOWEVER THIS SHOULD
BE WATCHED GOING FORWARD.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 112 PM MDT SAT JUL 28 2012

UPPER RIDGE OVER THE SOUTHERN PLAINS WILL DRIFT WEST SOUTHWESTWARD
DURING THIS PERIOD. FAST MOVING SHORTWAVE TROUGHS RIDING THE RIDGE
MIGHT BE CLOSE ENOUGH TO PROVIDE WEAK LIFT FOR ISOLATED AFTERNOON
AND EVENING THUNDERSTORMS...BUT CONFIDENCE IS LOW AND DO NOT
WARRANT MORE THAN A SLIGHT TO LOW CHANCE MENTION. TEMPERATURES
WILL CONTINUE TO BE ABOVE NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1131 AM MDT SAT JUL 28 2012

VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THE PERIOD AT KGLD AND
KMCK. COLD FRONT JUST NW OF BOTH TERMINALS WILL DROP SOUTH OVER
THE NEXT FEW HOURS. THIS WILL ACT A FOCUS FOR ISOLATED TO
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITHING THE
VICINITY OF BOTH TERMINALS. CONFIDENCE IS STILL TOO LOW TO INCLUDE
ANYTHING OTHER THAN VCTS. GUSTY SW WINDS BETWEEN 10 AND 20 KT
CURRENTLY OVER BOTH TERMINALS WILL BECOME LIGHT AND VARIABLE AS
FRONT SHIFTS SOUTH AND GRADIENT DECREASES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...024
AVIATION...DR
Hazardous weather outlook, Jul 28, 10:21 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1021 AM MDT SAT JUL 28 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1021 AM MDT SAT JUL 28 2012 /1121 AM CDT SAT JUL 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON
AND EVENING. EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...IT WILL BE POSSIBLE THAT A FEW OF THESE STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND
SUNDAY NIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE. IN
ADDITION TO LARGE HAIL AND DAMAGING WINDS...LOCALLY HEAVY RAINFALL
MAY LEAD TO AN INCREASED CHANCE FOR FLASH FLOODING.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH
FRIDAY. AT THIS TIME...THE PROBABILITY OF WIDESPREAD SEVERE
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 28, 1:57 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
157 PM MDT SAT JUL 28 2012

NEZ081-282030-
RED WILLOW-
257 PM CDT SAT JUL 28 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF DANBURY...MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 4027 10019 4007 10019 4003 10045 4020 10052
      4030 10019
TIME...MOT...LOC 1957Z 253DEG 16KT 4014 10037

DR

The radar

The Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Norton

When
July 28, 4:14 PM CST
Where
Norton County, 0.53 mi E of Norton Muni Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
39.850, -99.890

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391554.